Kansas, 2011

Hail in Kansas, April 25, 2011

April 25, 2011 · NWS TOP · 1 event in 1 county or zone

On the afternoon of April 25th, a lone cell developed and tracked across Anderson County producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of April 25th, a lone cell developed and tracked across Anderson County producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 25, 2:14 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 25, 2:14 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON APR 25 2011

.DISCUSSION...

20Z WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL WAVE OVER THE TX
PANHANDLE AND WESTERN OK LIFTING EAST AND NORTHEAST. SFC OBS
INDICATED AN INVERTED SFC TROUGH ACROSS SOUTHEASTERN KS WITH MUCH OF
THE FORECAST AREA IN THE COOL AIR NORTHWEST OF THE TROUGH.

TONIGHT PRECIP SHOULD BE COMING TO AN END AS THE UPPER WAVE PASSES
EAST AND UPPER LEVEL SUBSIDENCE INCREASES. ADDITIONALLY MODELS
SHOW LOW LEVEL DRY AIR ADVECTING IN FROM THE WEST ON THE BACK SIDE
OF THE SFC LOW. HOWEVER LOW LEVEL ARE EXPECTED TO REMAIN SATURATED
PER RH PROGS FROM THE NAM AND GFS. WITH LOW LEVEL STRATUS REMAINING
THROUGH SUNRISE TUESDAY...OVERNIGHT LOWS SHOULD ONLY FALL TO THE MID
40S ACROSS EASTERN KS DUE TO CLOUD COVER RADIATING INFERRED ENERGY
BACK TO THE SFC. UPPER 30S ARE EXPECTED FOR NORTH CENTRAL KS WHERE
COOL AIR ADVECTION WILL BE A LITTLE STRONGER AND THE POSSIBILITY FOR
IT TO CLEAR OUT A LITTLE SOONER. FOR THE MOST PART THINK THE
DAYLIGHT HOURS OF TUESDAY WILL BE DRY DUE TO MODELS SHOWING THE NEXT
UPPER WAVE JUST APPROACHING THE AREA. WILL KEEP SOME SLIGHT CHANCE
POPS FOR PORTIONS OF NORTH CENTRAL KS...BUT MODELS DO NOT SHOW THE
BETTER FORCING UNTIL THE EVENING. THINK THERE SHOULD BE SOME
SUNSHINE BY THE AFTERNOON TUESDAY. THIS SHOULD HELP HIGHS TO REACH
THE LOWER 60S.

WOLTERS

THE AFOREMENTIONED UPPER TROF WILL BRING A CLOSED LOW AT 700MB
ACROSS SOUTHERN KANSAS TUESDAY NIGHT. MOISTURE STILL APPEARS RATHER
LIMITED...BUT THERE MAY BE ENOUGH MOISTENING ALOFT AND STEEP ENOUGH
LAPSE RATES FOR SOME SHOWER ACTIVITY. STILL APPEARS I-70 WILL BE THE
NORTHERN CUTOFF OF PRECIPITATION CHANCES. COLD AIR ADVECTION WILL
KICK IN BEHIND THE SYSTEM OVERNIGHT WITH SOME STRATUS FOLLOWING
BEHIND. DRIER AND WARMER AIR PUSHES IN ON WEDNESDAY ON BREEZY
NORTHWEST WINDS FOR A SLOW CLEARING TREND. THE MIXING BEHIND THE
SYSTEM SHOULD PERSIST WEDNESDAY NIGHT AND KEEP LOWS IN THE 40S.
WEAKENING WINDS AND WARM AIR ADVECTION UNDER DEVELOPING RIDGING
ALOFT SPELLS A FAIRLY PLEASANT SPRING DAY THURSDAY.

SOUTH WINDS KICK IN AGAIN FRIDAY AS THE NEXT UPPER TROF REMAINS ON
TRACK TO ENTER THE NORTHERN PLAINS. WITH THE FRONT FROM THE RECENT
SYSTEM REACHING WELL INTO THE GULF...VERY WARM AND MOIST AIR WILL BE
HARD TO COME BY...AND COMBINE WITH MID-LEVEL CAPPING TO KEEP
SURFACE-BASED CONVECTION IN CHECK.. THE MAIN PRECIP CHANCES SHOULD
BE POST-FRONTAL FOR FRIDAY NIGHT INTO EARLY SUNDAY. STILL APPEARS
HIGHS IN THE UPPER 50S TO MID 60S ARE LIKELY IN THE MODIFIED AIRMASS
SUNDAY AND MONDAY.

65

&&

.AVIATION...
SFC FRONT SHOULD REMAIN TO THE SOUTHEAST OF THE TERMINALS KEEPING A
COOL AND MOIST NORTHERLY FLOW AND LOW CLOUDS IN THE TERMINALS.  AS
MENTIONED IN THE ABOVE DISCUSSION...THERE SHOULD BE SOME SHOWERS AND
ISOLATED STORMS MOVE BACK ACROSS EASTERN KS. CONFIDENCE IN TS AT THE
TERMINALS REMAINS TO LOW TO MENTION NOW...BUT HAVE INCLUDED A CB
TEMPO FOR THE BEST GUESS ON WHEN THIS PRECIP WOULD MOVE IN.
OTHERWISE THINK IFR AND POSSIBLY LIFR CIGS TO AFFECT THE TERMINALS
UNTIL THE UPPER WAVE PASSES EAST DURING THE MID MORNING TUESDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 4:02 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT MON APR 25 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-261015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS DURING THE DAY TODAY...MAINLY
NEAR AND SOUTH OF INTERSTATE 70. A FEW STRONG STORMS MAY PRODUCE
SMALL HAIL AND HEAVY RAINFALL...GENERALLY SOUTH OF AN EMPORIA TO
LAWRENCE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS THE AREA WILL BE FRIDAY
NIGHT AND SATURDAY AS A COLD FRONT MOVES ACROSS CENTRAL AND
EASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 25, 2:06 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT MON APR 25 2011

KSZ059-252030-
ANDERSON-
306 PM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY...

THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF SOUTHEASTERN ANDERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COLONY...LONE ELM AND KINCAID.

&&

LAT...LON 3803 9552 3839 9506 3803 9506
TIME...MOT...LOC 2006Z 228DEG 31KT 3799 9541

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anderson

When
April 25, 2:16 PM CST to 2:17 PM CST
Where
Anderson County, 0.69 mi S of Colony
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.060, -95.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302654.